The doctor debunked myths about the “side effects” of cholesterol-lowering statins Cardiologist Zakiev: cholesterol-lowering statins do not harm the liver 10:15

Statins, cholesterol-lowering drugs, have side effects, but many of the commonly discussed side effects of statins are myths and the result of self-hypnosis. Cardiologist Vadim Zakiev, teacher of the Department of Pharmacology and Clinical Pharmacology at the Faculty of Medicine of the Russian State University of Social Sciences, told socialbites.ca.

“Statin drugs have shown high effectiveness in lowering high cholesterol levels and preventing heart attacks and strokes. Unfortunately, the side effects of statins are shrouded in myths, often leading to doctors or patients themselves unjustified withdrawals from statins or patients’ reluctance to use them.” Specific adverse reactions are muscle damage and muscle pain, and in extreme cases rhabdomyolysis, destruction of muscle tissue accompanied by acute renal failure,” said Zakiev.

The cardiologist noted that the actual level of intolerance to statins is much lower. Myopathies and rhabdomyolysis are so rare that a doctor may not encounter a similar condition in a patient during his entire examination.

“Often muscle pain is the result of self-hypnosis, not medication. In one study, patients were randomly divided into two groups: one was given a statin, the other was given a dummy drug, a placebo. At the same time, neither the doctor nor the patient knew what he was taking. It turned out that the frequency of side effects, especially muscle pain, was higher in the placebo group than in those using statins. This means that the actual incidence of adverse reactions to statins is much lower than people claim. “This is called the nocebo effect: If you expect something bad, it will happen,” the doctor explained.

Another myth is that statins cause liver damage. Zakiev explained that liver enzymes should be evaluated before starting statin therapy because severe liver failure is a contraindication to taking these drugs, but they themselves do not affect the liver. In addition, the doctor emphasized that a clinically insignificant increase in liver enzymes may be observed within a month after starting statin therapy, therefore it is recommended to monitor the tests no earlier than one month after taking statins.

Many people also believe that statins can cause erectile dysfunction.

“First, there were separate studies that showed that statins not only caused this, but also increased potency. Secondly, you must understand that atherosclerotic damage to the vessels of the penis prevents adequate blood flow to the organ and causes erectile dysfunction. Therefore, statins, which slow the progression of atherosclerosis, also slow the deterioration of erectile function,” the doctor concluded.

used to be a doctor said About proven ways to lower cholesterol.



Source: Gazeta

Popular

More from author

France was horrified by Macron’s words about sending troops to Ukraine 09:01

Jean-Luc Melenchon, founder of the left-wing "Unyielding France" (LFI) party, criticized President Emmanuel Macron's statement that some European Union (EU) countries may send troops...

Russians told how to get out of loans and get out of the debt hole 09:07

If a person finds himself in a difficult situation due to a large number of loans and debts, first of all he should stop...

Doctor Myasnikov explained what to do in case of low blood pressure 09:04

People whose blood pressure is consistently low are called hypotensive. But the famous TV presenter Alexander Myasnikov, Honored Doctor of Russia, said that...

Infrastructure facilities damaged in parts of the Zaporozhye region controlled by Kiev 09:02

Infrastructure facilities were damaged in Kiev-controlled areas of the Zaporozhye region. Ivan Fedorov, head of the Zaporozhye regional administration of the Ukrainian authorities,...